Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

August 20, 2012Tippecanoe County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 20, 2012, 5:02 PM EDT for Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 5:02 PM EDT (21:02 UTC)
Expired
Aug 20, 2012, 5:30 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WWUS83 KIND 202102
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT MON AUG 20 2012

INZ029-202130-
TIPPECANOE-
502 PM EDT MON AUG 20 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
530 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAFAYETTE...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  DAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4043 8670 4028 8676 4035 8702 4046 8696
TIME...MOT...LOC 2103Z 284DEG 5KT 4039 8689

$$

RYAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:22 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 20, 4:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EDT MON AUG 20 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 347 PM EDT MON AUG 20 2012

UPPER TROUGHING OVER THE REGION WILL GRADUALLY DEPART TONIGHT INTO
EARLY TOMORROW...AND RIDGING AT THE SURFACE WILL REASSERT
DOMINANCE FOR MUCH OF THE REMAINDER OF THE FORECAST PERIOD...WITH
WEAK QUASI ZONAL FLOW ALOFT BECOMING MORE ANTICYCLONIC LATER IN
THE WEEK. TEMPERATURES WILL GRADUALLY WARM BACK TO NEAR OR JUST
ABOVE NORMAL VALUES THIS WEEK.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 347 PM EDT MON AUG 20 2012

FOCUS IS ON ENDING OF THUNDERSTORMS. GUIDANCE IS SIMILAR AND A
BLEND IS USED.

ISOLATED THUNDERSTORMS ARE DEVELOPING...BUT STRUGGLING IN A WEAKLY
FORCED ENVIRONMENT. ONLY THUNDERSTORMS OVER NORTHEAST ILLINOIS AND
NORTHWEST INDIANA...AIDED IN PART BY CONVERGENCE ALONG THE LAKE
BREEZE...ARE MAINTAINING ANY KIND OF SIGNIFICANT COVERAGE. THESE
MAY MANAGE TO PERSIST TO NEAR 00Z...BUT EXPECT THAT MOST ALL
CONVECTION WILL BE DONE BY THE START OF THE OVERNIGHT PERIOD...SO
WILL CARRY NO POPS AFTER 00Z.

ON TEMPS...PREFER NUMBERS JUST ABOVE CONSENSUS...NEAR
PERSISTENCE...AS THERE HAS BEEN LITTLE CHANGE IN THE AIRMASS FROM
YESTERDAY/LAST NIGHT. THIS AGREES FAIRLY WELL WITH LOW LEVEL
THICKNESSES...YIELDING LOW TO MID 50S AGAIN TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 347 PM EDT MON AUG 20 2012

FOCUS IS MAINLY TEMPS THROUGHOUT AS HIGH PRESSURE REASSERTS
ITSELF. GUIDANCE IS SIMILAR AND A BLEND IS USED.

GUIDANCE SUGGESTS ONE FINAL WEAK WAVE MAY BE DEPARTING THE AREA
EARLY TOMORROW...BUT AS IT SHOULD BE GONE BY PEAK HEATING...EXPECT
NO CONVECTIVE DEVELOPMENT OVER THE AREA BEYOND CUMULUS...AND WILL
KEEP DRY FORECAST. AS SURFACE HIGH BUILDS IN...THIS WILL CONTINUE
THROUGH THE REMAINDER OF THE SHORT TERM.

ON TEMPS...LOW LEVEL THICKNESSES RISE GRADUALLY THROUGHOUT THE
SHORT TERM...AND A STEADY WARMING TREND IS DEPICTED. NEAR TO JUST
ABOVE CONSENSUS NUMBERS DEPICT THIS WELL AND THIS WAS THE GENERAL
MAX/MIN TEMP TECHNIQUE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 142 PM EDT MON AUG 20 2012

FOCUS FOR THE EXTENDED WILL BE TEMPERATURES AND WHETHER OR NOT TO
MENTION ANY POPS.

MODELS IN GOOD AGREEMENT ON SOUTH AND SOUTHWEST LOW LEVEL FLOW AS
SURFACE HIGH PRESSURE BECOMES ANCHORED ACROSS THE EASTERN STATES.
THE RESULT WILL BE SLIGHTLY ABOVE NORMAL TEMPERATURES AND INCREASING
HUMIDITY. HOWEVER...THE MAIN COLD FRONT SHOULD BE FAR ENOUGH TO THE
NORTHWEST MONDAY TO BE A FACTOR...AND WITH DEEP MOISTURE
ABSENT...WILL HOLD OFF ON POPS AT THIS TIME...EVEN THOUGH LOW
COVERAGE THUNDERSTORMS WOULD NOT BE OUT OF THE REALM OF POSSIBILITY.
FELT THE CENTRAL REGIONAL INITIALIZATION TEMPERATURES LOOKED FINE.

&&

.AVIATION /DISCUSSION FOR THE 202100Z KIND TAF UPDATE/...

ISSUED AT 421 PM EDT MON AUG 20 2012

SCATTERED CONVECTION CURRENTLY ACROSS NORTHERN INDIANA INTO EASTERN
ILLINOIS...ASSOCIATED WITH AN UPPER WAVE DROPPING SOUTHEAST THROUGH
THE MIDWEST. DOESN/T APPEAR THERE IS AN IMMINENT THREAT OF
CONVECTION IN THE VICINITY OF KIND...HOWEVER SHORT TERM MODELS BRING
AN INCREASED AREA OF LIFT OVER KIND OVER THE NEXT FEW HOURS. AIR
MASS IS WEAKLY UNSTABLE...SO THREAT OF CONVECTION OVER KIND WILL
CONTINUE INTO THE EVENING HOURS. PREVIOUS DISCUSSION FOLLOWS.

UPPER ENERGY WILL DROP FROM THE UPPER MIDWEST TO ILLINOIS LATE TODAY
AND INTERACT WITH A SLIGHTLY UNSTABLE ATMOSPHERE AND IS EXPECTED TO
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS CENTRAL
INDIANA. RAPID REFRESH AND CONVECTIVE TEMPERATURES SUGGEST A 20Z
INITIATION. THE STORMS SHOULD THEN END BY 00Z. WITH COVERAGE
LOW...ONLY WENT WITH VCTS FROM 20Z-00Z. OTHERWISE...VFR CONDITIONS
AND WINDS LESS THAN 10 KNOTS THROUGH TUESDAY. DO NOT EXPECT MUCH IF
ANY FOG TONIGHT WITH DEW POINTS ONLY IN THE LOWER 50S.
HOWEVER...WOULD NOT COMPLETELY RULE OUT BRIEF MVFR OR IFR TOWARDS
DAWN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....PUMA
AVIATION...MK/JAS
Hazardous weather outlook, Aug 20, 4:09 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON AUG 20 2012

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
409 PM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: THUNDERSTORMS PRODUCING LIGHTNING...GUSTY WINDS AND SMALL HAIL.

TIMING: THROUGH 8 PM.

DISCUSSION: A WEAK DISTURBANCE COMBINED WITH DAYTIME HEATING WILL
PRODUCE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO SIGNIFICANT WEATHER IS EXPECTED.

DISCUSSION: HIGH PRESSURE TO THE SOUTHEAST WILL KEEP CENTRAL INDIANA
DRY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Aug 20, 5:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT MON AUG 20 2012

INZ029-202130-
TIPPECANOE-
502 PM EDT MON AUG 20 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
530 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAFAYETTE...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  DAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4043 8670 4028 8676 4035 8702 4046 8696
TIME...MOT...LOC 2103Z 284DEG 5KT 4039 8689

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:53 PM EDTSpecial Weather StatementINDMontgomery37 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.